The nurse is preparing to administer cefazolin to a client who is allergic to penicillin. The client states that penicillin causes him to itch and be slightly short of breath. Which response by the nurse is correct?
call the pharmacy to substitute another medication
hold the medication and notify the health care provider
give the client diphenhydramine and then administer the cefazolin
Number 3 is correct.
Rationale: Cefazolin can cause a reaction in clients allergic to penicillin. The nurse should hold the medication and notify the health care provider. Administering the cefazolin is likely to trigger another allergic reaction, which potentially may worsen. The pharmacy cannot change health care provider orders. The nurse should consult the health care provider before giving diphenhydramine in order to give the cefazolin, as the provider will more than likely order another medication from a different drug family.